North Dakota, 2015

Heavy Snow in North Dakota, May 10, 2015

May 10, 2015 · NWS BIS · 2 events in 2 counties and zones

A strong low pressure system lifted from the central Rockies into the Northern Plains. This brought rain to much of eastern North Dakota, and areas of snow to southwest and south central North Dakota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong low pressure system lifted from the central Rockies into the Northern Plains. This brought rain to much of eastern North Dakota, and areas of snow to southwest and south central North Dakota. The heaviest snow fell over Sioux County with up to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 9, 11:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 9, 11:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT SUN MAY 10 2015

.UPDATE...
ISSUED AT 1245 AM CDT SUN MAY 10 2015

THE DEVELOPING SPRING STORM REMAINS THE FOCUS THIS MORNING.

RECENT RADAR/SATELLITE IMAGERY AND SURFACE OBSERVATION VALIDATION
INDICATE THAT PRECIPITATION REMAINS UNFROZEN AND GENERALLY
SOUTHEAST OF A LINE FROM AMIDON TO CARRINGTON. UPDATES TO THE QPF
AND SNOW AMOUNTS WERE BASED ON THIS INFORMATION...ALONG WITH WPC
QPF A LITTLE FURTHER SOUTH THROUGH 12 UTC THIS MORNING. WHILE THIS
DOES NOT GREATLY REDUCE SNOWFALL FORECASTS...IT DOES PUSH BACK THE
START OF SNOW ACCUMULATION A FEW HOURS.

UPDATE ISSUED AT 926 PM CDT SAT MAY 9 2015

JUST GETTING A LOOK AT LATEST NAM IN THROUGH 36 HOURS. NOT SEEING
SNOW YET WHERE NAM H850 TEMPS ARE MARGINALLY CLOSE TO SNOW TYPE
ACROSS NORTHWEST SD AND SOUTHWEST ND. LOWER BOUNDARY LAYER TEMPS
STILL TOO WARM AS OF YET. DO THINK THERE WILL BE A CHANGE OVER TO
SNOW AFTER MIDNIGHT SOUTHWEST WHERE H850 TEMP IS CLOSE TO -3 C ON
NAM. STILL A LOT OF UNCERTAINTY OUTSIDE OF THE SOUTHWEST. WILL LET
THE WINTER STORM WATCH BEGIN AT 06Z AS PLANNED NORTH OF WARNING
AREA AND AFTER 12Z NORTH AND EAST OF MISSOURI RIVER.

UPDATE ISSUED AT 701 PM CDT SAT MAY 9 2015

THIS UPDATE WILL MAINLY CONCERN CLOUDS AND WINDS AS PRECIP JUST
MOVING INTO THE REGION AT THIS TIME. WITH A NORTHEAST WIND SOME
EVAPORATION OCCURRING BELOW CLOUD BASE WHICH WILL EVENTUALLY
SATURATE THE LAYERS TONIGHT. UPDATED CURRENT TEMPS...WINDS...AND
CLOUDS. WILL WAIT FOR A NEW RUNS LATER THIS EVENING OF SOME SHORT
RANGE MODELS HRRR FOR FURTHER REFINEMENTS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 311 PM CDT SAT MAY 9 2015

IMPENDING WINTER STORM DOMINATES THE FORECAST HIGHLIGHTS IN THE
SHORT TERM PERIOD. 12Z MODELS IN DECENT AGREEMENT WITH MAIN
FEATURES.

CURRENTLY...DEEP LOW PRESSURE SWINGING EAST ACROSS THE CENTRAL
ROCKIES...WHICH WILL LIFT NORTHEAST INTO THE HIGH PLAINS TONIGHT.
SFC RIDGE OF HIGH PRESSURE STRETCHING FROM LAKE WINNIPEG SOUTHWEST
THROUGH NORTHEASTERN NORTH DAKOTA INTO SOUTHWESTERN ND. EMBEDDED
S/WV IMPULSES CONTINUE TO LIFT NORTH OUT OF THE UPPER LOW ACROSS
THE DAKOTAS...TRIGGERING PRECIPITATION MAINLY ON THE SOUTHERN EDGE
AND ALONG TO EAST OF THE SFC RIDGE AXIS. CLEAR TO PARTLY CLOUDY
ACROSS MY NORTH WITH STRONGER SUBSIDENCE NEAR THE SFC RIDGE.
PRECIPITATION MAINLY IN THE FORM OF RAIN WILL CONTINUE TO DEVELOP
ACROSS MY FAR SOUTH AND SOUTHEASTERN QUARTER NOW INTO THIS
EVENING WHILE DRIER CONDITIONS LINGER WEST AND NORTH. SFC RIDGE
WASHES OUT/LIFTS NORTH THIS EVENING INTO THE OVERNIGHT WITH A SFC
TROUGH DEVELOPING ACROSS EASTERN SOUTH DAKOTA INTO THE JAMES RIVER
BASIN. PRECIPITATION BAND DEVELOPS IN EARNEST ACROSS SOUTH DAKOTA
OVERNIGHT...LIFTING NORTH ACROSS SOUTHWEST AND CENTRAL NORTH
DAKOTA LATE TONIGHT INTO SUNDAY AS THE UPPER LOW LUMBERS NORTH
INTO SOUTH DAKOTA. INHERITED POP GRIDS LOOKED GOOD SO ONLY SOME
MINOR TWEAKS WERE MADE.

SIGNIFICANT SNOWFALL LIKELY WHERE CURRENT WINTER STORM WARNINGS
ARE IN EFFECT. THERMAL PROFILES ARE MORE SUPPORTIVE OF ALL SNOW OR
MAINLY SNOW WEST OF THE MISSOURI RIVER AND ALONG AND SOUTH OF
INTERSTATE 94 WHERE THERE IS VERY NICE MODEL AGREEMENT ON COOLING
925/850MB TEMPS DUE IN PART TO DYNAMIC COOLING AND ALSO MID LEVEL
CAA. STILL LINGERING UNCERTAINTY NORTH AND EAST OF THIS AREA WHERE
TEMPS ALOFT ARE SLIGHTLY WARMER AND THE BIG QUESTION IS EVENTUAL
SFC TEMPERATURES TONIGHT INTO SUNDAY. 2-3 DEGREES WILL HAVE
SIGNIFICANT IMPACTS TO PRECIP TYPE FOR THIS AREA...AND THUS SNOW
ACCUMULATIONS. FOR EXAMPLE...I RAN TWO SCENARIOS FOR BISMARCK ON
TONIGHT THROUGH SUNDAY. THE FIRST WAS A MORE AVERAGE SOLUTION FOR
TEMPERATURES WHERE I GOT 1-3 INCHES OF WET SNOW THROUGH SUNDAY
AFTERNOON (THIS WAS UTILIZED FOR THIS FORECAST PACKAGE). THE
SECOND SCENARIO WAS 2 DEGREES COOLER...WHICH RESULTED IN 6-9
INCHES (THIS WAS NOT USED). OPTED TO UPGRADE MORTON COUNTY TO A
WINTER STORM WARNING BASED ON FORECAST TEMPS ALOFT (AS DISCUSSED
ABOVE). WILL KEEP THE REMAINDER OF THE WATCH AS IS THROUGH SUNDAY
DUE TO THE LINGERING UNCERTAINTY (SEE LONG TERM BELOW FOR WATCH
EXTENSION DISCUSSION).

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 311 PM CDT SAT MAY 9 2015

A STRONG SPRING STORM WILL LINGER THROUGH MONDAY EVENING. THIS
WILL BE THE MAIN FOCUS FOR THE LONG TERM FORECAST.

THE 12 UTC MODELS ARE IN FAIRLY GOOD AGREEMENT WITH RESPECT TO
TIMING AND LOCATION OF THE HEAVIEST PRECIPITATION AND EVOLUTION OF
THE STORM SUNDAY INTO MONDAY. THE 12 UTC GEM AND NAM APPEAR TO BE
ON THE FRINGES WITH THE FORMER LIKELY TOO WET AND TOO FAR TO THE
WEST AND THE LATER TO DRY AND TOO FAR TO THE EAST. FOR THIS
FORECAST UTILIZED A BLEND OF THE GFS/ECMWF/SREF.

THE WINTER STORM WATCH HAS BEEN EXPANDED A LITTLE FURTHER TO THE
EAST AS THERE IS AN INCREASED POTENTIAL FOR ACCUMULATING SNOW
ACROSS PORTIONS OF THE JAMES RIVER VALLEY.

SUNDAY EVENING AND OVERNIGHT...MODERATE TO HEAVY PRECIPITATION IS
EXPECTED TO SPREAD EAST OF THE MISSOURI RIVER AND ALONG I-94 AS A
DEEP SURFACE LOW PROPAGATES ACROSS THE EASTERN DAKOTAS. A
TROWAL...COUPLED WITH STRONG FRONTOGENETIC FORCING WILL LIKELY
PRODUCE HEAVY BANDS OF RAIN/SNOW. AS MUCH AS THREE INCHES OF
LIQUID IS POSSIBLE EAST OF THE MISSOURI RIVER AND ALONG/SOUTH OF
I-94. THE 12 UTC RUNS CONTINUE TO INDICATE H85 TEMPERATURES AROUND
-2C TO -3C AND SURFACE TEMPERATURES HOVERING NEAR FREEZING. THIS
IN TURN COULD LEAD TO ACCUMULATIONS OF HEAVY WET SNOW. AS SUCH
ISSUED A WATCH FOR PORTIONS OF THE JAMES RIVER VALLEY.
HOWEVER...THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO
PRECIPITATION TYPE AS A FEW DEGREES DIFFERENCE IN SURFACE
TEMPERATURE COULD MEAN THE DIFFERENCE BETWEEN NO SNOW AND 6+
INCHES. IN ADDITION TO HEAVY PRECIPITATION...THIS POTENT STORM
WILL ALSO PRODUCE STRONG WINDS. AS THE LOW WRAPS UP ACROSS THE
EASTERN DAKOTAS...THE PRESSURE GRADIENT WILL STEEPEN. WINDS AROUND
35 MPH WILL BE LIKELY SUNDAY AND MONDAY. DUE TO THE TIMING (RATHER
LATE IN THE SEASON FOR SNOW) AND POTENTIAL IMPACTS FELT IT WAS
NECESSARY TO ISSUE A WATCH AND GIVE A HEADS UP...BUT CONFIDENCE WAS
NOT HIGH ENOUGH TO WARRANT A MAJOR ALERT.

PRECIPITATION WILL CONTINUE ACROSS MAINLY CENTRAL AND EASTERN
PORTIONS OF NORTH DAKOTA THROUGH MONDAY. NORTHWEST NORTH DAKOTA
MAY GET LEFT HIGH AND DRY. TEMPERATURES ACROSS THE SOUTH AND EAST
WILL STRUGGLE TO GET OUT OF THE 30S AND 40S OVER THE NEXT SEVERAL
DAYS...WHILE THE NORTHWEST MAY REACH THE 50S AND 60S.

THERE WILL BE ADDITIONAL CHANCES FOR RAIN
WEDNESDAY/THURSDAY...WITH A WARM UP EXPECTED LATE WEEK INTO THE
WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1245 AM CDT SUN MAY 10 2015

SIGNIFICANT SPRING SNOW STORM WILL IMPACT SOUTHERN NORTH DAKOTA
BEGINNING TONIGHT. VFR AND MVFR CONDITIONS WILL SLOWLY DETERIORATE
AT KDIK/KBIS/KJMS. CONDITIONS WILL CONTINUE THROUGH SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH THROUGH MONDAY MORNING FOR NDZ020-033-040.

WINTER STORM WARNING UNTIL 7 AM CDT /6 AM MDT/ MONDAY FOR NDZ034-
041>045.

WINTER STORM WATCH FROM 7 AM CDT THIS MORNING THROUGH MONDAY
EVENING FOR NDZ022-023-035>037-046-047.

&&

UPDATE...SCHECK
SHORT TERM...NH
LONG TERM...AJ
AVIATION...SCHECK
Hazardous weather outlook, May 9, 6:13 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT SAT MAY 9 2015

NDZ034-041>045-110015-
MORTON-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
713 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT. SEE
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING CONTINUES THROUGH SUNDAY NIGHT. CHECK
WWW.WEATHER.GOV/BIS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-033-040-110015-
OLIVER-STARK-SLOPE-
713 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT. SEE
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH CONTINUES THROUGH SUNDAY NIGHT. CHECK
WWW.WEATHER.GOV/BIS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ022-023-035>037-046-047-110015-
SHERIDAN-WELLS-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-
713 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS
A CHANCE FOR RAIN LATER TONIGHT TO CHANGE OVER TO A RAIN/SNOW MIX
OR ALL SNOW...MAINLY OVER SOUTH CENTRAL NORTH DAKOTA IN THE
MISSOURI RIVER BASIN. STAY TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH IS IN EFFECT SUNDAY THROUGH MONDAY. CHECK
WWW.WEATHER.GOV/BIS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>019-021-025-031-032-048-050-051-110015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-FOSTER-GOLDEN VALLEY-
BILLINGS-LA MOURE-MCINTOSH-DICKEY-
713 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

FROST IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROST IS POSSIBLE EACH NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sioux

When
May 10, 3:00 AM CST to 2:00 PM CST
Where
Sioux forecast zone
Reported by
Public

Sioux County received up to 10 inches of snow.

Heavy Snow, Grant

When
May 10, 3:00 AM CST to 2:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Far southern Grant County received six inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570052, 581046.